Crime Watch: Area law enforcement investing in emergency heroin reversal drug
AUSTIN, Texas - The increase in heroin and fentanyl abuse has law enforcement fearing for their safety and the users they come across.
Agencies are looking to invest in emergency overdose medicine that officers can carry with them on the job. In this week's Crimewatch, FOX 7’s Noelle Newton looks into the situation.
In September the East Liverpool Police Department in Ohio released photos of a man and woman unconscious from the effects of an opiod overdose in the front seat of a car while a little boy remained strapped in his car seat. Two weeks later more heartbreaking images made news as a mother was captured on camera overdosing on the floor of a Massachusetts store. Her daughter can be heard screaming, tugging at her limp body.
These situations are occurring all across America. Including right here in Central Texas.
"I was them at one point. So it makes me sick at my stomach because it brings back the memory of who I used to be," said Chris Gates.
Chris Gates first started using heroin in the 80s while working as a musician.
"I ended up with a fairly serious heroin addiction and by fairly serious I mean I was dead six times in the last year I was using-- brought back by EMS," said Gates.
Now, 18 years sober, he helps others overcome addiction at Austin Recovery. Gates as well as police have noticed an increase in use of heroin and more frighteningly--the more potent fentanyl in recent years.
In July the DEA put out a warning advising officers to exercise extreme caution when handling fentanyl.
Commander Steve Deaton oversees the narcotics unit at APD.
"It's changing the way we do raids and warrants and even the way we test narcotics," said Deaton. "With the prevalence of it out there on the market we have to be really cognizant every time that we do testing that we're real careful, we're methodical, we're wearing the right safety equipment and clothing, etc."
After a SWAT team in Connecticut was exposed to fentanyl that went airborne after the use of a flash bang device, Deaton halted the use of distractionary devices in raids where fentanyl may be present. He wants to take the safety protocol a step further by arming his officers with Narcan--emergency treatment for an opiod overdose. Austin Travis County EMS has carried it for years.
"We can administer it via IV, via inter-nasally--squirt it up someone's nose or intermuscular as an injection," said Captain Darren Noak. "You can take them from totally unresponsive, barely breathing to totally awake, totally responsive that's how dramatic the effect is."
That very scenario is captured on video released by the Upper Darby Police Department in Delaware. A man is shown shooting up heroin on a bus. He then passes out and is then given Narcan. Soon after he's up and able to walk from the bus.
Back in Austin Deaton is not just concerned with officer safety. He wants to broaden his proposal for the medication by asking the department to provide Narcan to all patrol officers should they reach a patient before EMS.
"I've even seen people that had no pulse, weren't breathing come back to life from the use of Narcan," said Deaton.
UT police just completed training on the medication and will begin carrying Narcan auto-injectors this week. The Williamson County Sheriff’s Office is in the process of outfitting all of their deputies with Narcan.
"If police get there two minutes before EMS, that could be the difference between life and death so I think it's awesome that they're carrying it with them," said Gates.
Gates says this is not how an addict's life should end. It can get better. He is living proof.
"I would love for more people to see what's possible. My life is enormous and I shouldn't have the life I have and yet here I am," said Gates.
Austin Travis County EMS reports performing 675 applications of Narcan in 2015. From January to April of this year, paramedics administered 183 doses. Sometimes it takes more than one application to treat a patient.
Narcan is also used sometimes to rule out a medical condition. Paramedics say if you encounter someone who may be overdosing do your best to assist in their breathing by providing mouth-to-mouth.